Monday, 10 Dec 2018

You are here

ASCO/NCCN Guidelines for Checkpoint Inhibitor Immune-Related Adverse Events

New guidelines have been developed by the American Society of Clinical Oncology (ASCO) and the National Comprehensive Cancer Network (NCCN) on how to assess and manage of immune checkpoint inhibitor side effects that are often autoimmune in nature.

Checkpoint inhibitors have been developed as means to "reinvigorate an exhausted immune response" seen in cancer, says Dr. Len Calabrese of the Cleveland Clinic. (Citation source: https://buff.ly/2CQia03)

Immunotherapy with immune checkpoint inhibitors has revolutionized the treatment of many different types of cancer, making remission a realistic goal. These agents include inhbitors of cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death protein 1 (PD-1) pathways (ipilimumab; nivolumab pembrolizumab, and atezolizumab). The most common side effects with these drugs are rash, diarrhea, hypothyroidism and fatigue.

Unfortunately, they may also given rise to immune-related adverse events (IRAEs), manifest as autoimmune or inflammatory disorders.  There have been hundreds of reports of these immune-related adverse events (irAEs), manifesting as rheumatoid arthritis, psoriatic arthritis, psoriasis, polymyalgia rheumatica, colitis, autoimmune hypophysitis, inflammatory arthritis, spondyloarthritis, Sicca syndrome, myositis, myocarditis, or rhabdomyolysis. 

ASCO and NCNN convened a multidisciplinary, multi-organizational panel of experts (oncology, dermatology, gastroenterology, rheumatology, pulmonology, endocrinology, urology, neurology, hematology, emergency medicine, nursing, trialist, and advocacy) to develop a clinical practice guideline based on a systematic literature review and informal consensus voting.

While they found 204 eligible publications on IRAEs (most of which were case series and case reports), there was a lack of high-quality evidence and thus, most of these recommendations are based on expert consensus.

Recommendations

  • Management varies according to organ system affected, in general, ICPi therapy should be continued with close monitoring for grade 1 toxicities, with the exception of some neurologic, hematologic, and cardiac toxicities.
  • ICPi therapy may be suspended for most grade 2 toxicities, with consideration of resuming when symptoms revert to grade 1 or less.  Corticosteroids may be administered.
  • Grade 3 toxicities generally warrant suspension of ICPis and the initiation of high-dose corticosteroids (prednisone 1 to 2 mg/kg/d or methylprednisolone 1 to 2 mg/kg/d).
  • Corticosteroids should be tapered over the course of at least 4 to 6 weeks.
  • Some refractory cases may require infliximab or other immunosuppressive therapy.
  • With grade 4 toxicities, permanent discontinuation of ICPis is recommended, with the exception of endocrinopathies that have been controlled by hormone replacement.
  • Additional information is available at www.asco.org/supportive-care-guidelines and www.asco.org/guidelineswiki .

 

 

 

Disclosures: 
The author has no conflicts of interest to disclose related to this subject

Add new comment

More Like This

Trazodone High Risk of Falls and Fractures

The CMAJ (Canadian Medical Association Journal) has reported that trazadone use in the elderly may be associated with a risk of falls and major fractures. 

Using claims data from ICES, researchers compared 6588 seniors given trazadone to 2875 receiving another atypical antipsychotic.

Musculoskeletal Events with Statin Use

Analysis of the FDA Adverse Event Reporting System data examined the association between statins' musculoskeletal adverse events (MAEs).

Review of the data shows that atorvastatin and rosuvastatin (with strong low‐density lipoprotein cholesterol‐lowering effects) had a higher risk and a faster onset of MAEs when compared with simvastatin.

They could not detect whether concomitant drugs shifted the onset timing of MAEs. 

Low Short-Term Risks of NSAIDs in High Risk Patients

JAMA has published a large Canadian claims-based study showing that nonsteroidal anti-inflammatory drug (NSAID) use in patients with hypertension, heart failure, or chronic kidney disease was not associated with a significant safety risk - but this only looked at short-term outcomes (7-37 days of exposure). 

Update on Checkpoint Inhibitor Safety

“Autoimmunity is the Achilles heel of onco-immunotherapy” per Dr. Leonard Calabrese, which leaves a dilemma for rheumatologists. Onco-immunotherapy induces immune dysregulation to allow patients to develop an immune response to their cancer cells. An unfortunate side effect for patients taking onco-immunotherapy is often autoimmune-like diseases referred to as immune adverse reactions (irAEs). Studies in France and the United States have shown that irAEs can be a good prognostic sign, suggesting these therapies are working. Rheumatology is faced with new problems as onco-immunotherapies may induce new chronic diseases in multiple different forms secondary to the treatment.

Anti-phospholipid Antibodies and Myocardial Infarction.

The Annals of Internal Medicine features a communique from the Karolinska Institutet in Sweden demonstrating that elevated levels of antiphospholipid antibodies may be found in patients with myocardial infarction without any autoimmune co-morbidity, published in Annals of Internal Medicine reports.